Missouri, 2008

Flooding in Missouri, April 8 to 15, 2008

April 8 to 15, 2008 · NWS EAX · 6 events in 5 counties and zones

Periodic rains through early April, caused several rivers to go in flood around the 8th of April. One of the rivers remained in flood through April 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Periodic rains through early April, caused several rivers to go in flood around the 8th of April. One of the rivers remained in flood through April 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 8, 11:31 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 8, 11:31 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1231 PM CDT TUE APR 8 2008

...UPDATED AVIATION...

.DISCUSSION...
/ISSUED 500 AM CDT TUE APR 8 2008/

SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS THE FORECAST
AREA THROUGH THE MORNING HOURS. SEEING DEEP ISENTROPIC ASCENT
ENHANCED BY BROAD SCALE UPPER LEVEL DIFFLUENCE AHEAD OF THE
NORTHEASTWARD MOVING UPPER LEVEL SYSTEM. WITH PWATS AROUND ONE INCH
THIS MORNING...EXPECT WIDESPREAD RAINFALL OF ONE HALF TO ONE INCH
ACROSS MUCH OF THE FORECAST AREA...WITH LOCALLY HIGHER AMOUNT
APPROACHING 2 INCHES POSSIBLE. HAVE LEFT THE FLOOD WATCH AREA AS
IS...WHICH HIGHLIGHTS THE REGION WITH THE LOWEST HEADWATER GUIDANCE
VALUES. EXPECT RAIN TO SHUT OFF FAIRLY QUICKLY FROM WEST TO EAST
THIS AFTERNOON AS AREA OF SUBSIDENCE AND DOWNGLIDE OVERSPREAD THE
AREA BEHIND THE EXITING SYSTEM.

LULL IN THE ACTION EXPECTED TONIGHT AND THROUGH MUCH OF WEDNESDAY.
HOWEVER EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE
SOUTHERN PLAINS AND MOVE NORTH INTO THE REGION BY WEDNESDAY EVENING.
EXPECT ANY PRECIP WEDNESDAY NIGHT TO GENERALLY BE ELEVATED.

MODELS ARE COMING INTO BETTER AGREEMENT WITH THE POSITION OF THE
SURFACE AND UPPER LEVEL FEATURES. UPPER LEVEL LOW EXPECTED TO DROP
INTO THE SOUTHWESTERN STATES. LEAD SHORTWAVE EJECTING OUT ACROSS THE
SOUTHERN AND CENTRAL PLAINS LEADS TO A DEVELOPING SURFACE LOW OVER
THE TEXAS PANHANDLE BY LATE WEDNESDAY. AS IT MOVES NORTHEAST INTO
SOUTHERN KANSAS A WARM FRONT DEVELOPS. GULF IS OPEN SO PLENTY OF
MOISTURE WILL BE AVAILABLE. MODELS SUGGEST THE WARM FRONT WILL MOVE
NORTH INTO SOUTHERN AND CENTRAL MISSOURI BY THURSDAY MORNING.
ANOTHER ROUND OF HEAVY RAIN IS LIKELY LATE WEDNESDAY NIGHT INTO
THURSDAY WITH PWATS IN THE 1 TO 2 INCH RANGE. DEPENDING ON HOW FAR
NORTH THE FRONT MAKES IT...STRONG TO SEVERE STORMS MAY BE POSSIBLE
ACROSS THE FORECAST AREA ON THURSDAY.

THE UPPER LEVEL STORM SYSTEM STRENGTHENS OVER THE REGION BY
FRIDAY...BRINGING ABUNDANT CLOUDINESS...POSSIBLE SHOWERS AND STRONG
COLD AIR ADVECTION. MODELS SUGGEST THE SYSTEM WILL BE SLOW TO MOVE
EAST. SO HAVE LOWERED EXPECTED TEMPS FOR FRIDAY AND SATURDAY. HAVE
ALSO CONTINUED THE CHANCE FOR RAIN AND POSSIBLY SNOW SHOWERS THROUGH
THAT TIME.

NRR

&&

.AVIATION...

WATCHING DEFORMATION BAND OF RAIN IN NORTHEAST KANSAS. APPEARS IT
WILL HOLD TOGETHER LONG ENOUGH TO AFFECT THE TAF SITES FOR A BRIEF
TIME THIS AFTERNOON. WILL COVER THE RAIN THREAT WITH A TEMPO GROUP.
EXPECT A CLEARING TREND THIS EVENING WITH SUBSIDENCE BEHIND THE
CURRENT SHORT WAVE AND A WEAK SURFACE HIGH MOVING ACROSS THE REGION.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Apr 8, 12:05 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT TUE APR 8 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
105 PM CDT TUE APR 8 2008

...MORE FLOODING RAINS POSSIBLE WEDNESDAY NIGHT AND INTO THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED RAIN WILL STILL BE POSSIBLE THIS AFTERNOON...ESPECIALLY IN
NORTHWEST MISSOURI AND NORTHEAST KANSAS...BUT ADDITIONAL HEAVY RAIN
THAT WILL CAUSE WIDESPREAD FLOODING IS NOT EXPECTED. AREA CREEKS AND
STREAMS WILL CONTINUE TO RUN HIGH THIS AFTERNOON DUE TO THE RAIN THAT
FELL EARLIER TODAY. RIVER FLOOD WARNINGS HAVE BEEN ISSUED FOR SOME
RIVERS TO THE SOUTH AND SOUTHEAST OF KANSAS CITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY NIGHT...A WARM FRONT WILL BE SETTING UP IN SOUTHERN
MISSOURI. A STRONG LOW LEVEL JET OVER TOPPING THIS FRONT MAY LEAD TO
AN EXTENDED PERIOD OF HEAVY RAINFALL ESPECIALLY FROM LATE WEDNESDAY
NIGHT AND INTO THURSDAY MORNING. WITH THIS RAIN OCCURRING ON TOP OF
GROUND THAT WILL STILL BE QUITE WET FROM EARLY RAINFALL...FLOODING
PROBLEMS WILL LIKELY OCCUR.

LATER ON THURSDAY AFTERNOON AND THURSDAY EVENING...SEVERE STORMS MAY
OCCUR IF SOME CLEARING CAN TAKE PLACE AHEAD OF A STRONG STORM SYSTEM
THAT WILL BE LOCATED OVER KANSAS. WITH THE STRONG SHEAR...IF THESE
STORMS DEVELOP...THEY COULD BE CAPABLE OF PRODUCING HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES.

COLDER AIR WILL BE WRAPPING AROUND THE BACK SIDE OF THIS STORM SO
THAT ON FRIDAY...NORTHWEST MISSOURI AND NORTHEAST KANSAS MAY SEE RAIN
MIXING OVER TO SNOW. DURING THE FRIDAY NIGHT TO SATURDAY
TIMEFRAME...SNOW SHOWERS MAY OCCUR ACROSS NORTHEAST KANSAS AND THE
NORTHERN HALF OF MISSOURI. NO SIGNIFICANT ACCUMULATIONS OF SNOW ARE
EXPECTED. .

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR REPORTS OF FLOODING MAY BE NEEDED WEDNESDAY
NIGHT AND THURSDAY. SPOTTER ACTIVATION FOR SEVERE WEATHER MAY BE
NEEDED THURSDAY AFTERNOON AND THURSDAY NIGHT.

PC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Johnson

When
April 8, 12:44 PM CST to April 9, 7:55 AM CST
Where
Johnson County, 1.37 mi ESE of Vly City to 3.12 mi SW of Vly City
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.859, -93.608

The Blackwater River near Valley City crested at 25.29 feet, or 3.29 feet above flood stage.

Flood, Henry

When
April 8, 1:57 PM CST to April 9, 6:25 AM CST
Where
Henry County, 1.22 mi SSE of Blairstown to 2.53 mi SSW of Blairstown
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.553, -93.963

The Big Creek near Blairstown crested at 21.97 feet, or 1.97 feet above flood stage.

Flood, Henry

When
April 8, 4:47 PM CST to April 9, 4:51 PM CST
Where
Henry County, 2.83 mi ESE of Lucas to 1.64 mi WNW of Lucas
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.405, -93.981

The South Grand River near Urich crested at 26.24 feet, or 2.24 feet above flood stage.

Flood, Livingston

When
April 9, 12:56 AM CST to April 10, 3:59 AM CST
Where
Livingston County, 2.75 mi NNE of Utica to 2.08 mi NNW of Utica
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.785, -93.606

The Grand River near Chillicothe crested at 27.43 feet, or 3.43 feet above flood stage.

Flood, Chariton

When
April 9, 1:54 AM CST to April 14, 2:26 PM CST
Where
Chariton County, 1.95 mi WSW of Cunningham to 3.96 mi W of Cunningham
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.644, -93.266

The Grand River near Sumner crested at 34.48 feet, or 10.48 feet above flood stage.

Flood, Saline

When
April 9, 2:55 AM CST to April 15, 3:00 AM CST
Where
Saline County, 3.74 mi NW of Pipertown to 1.75 mi N of Marshall Jct
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.007, -93.201

The Blackwater River near Blue Lick crested at 30.22 feet, or 6.22 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95255, 95245, 95254, 95252, 95253, 95248.